Article

Severe lactic acidosis in a case of nitroprusside resistance

Author and Disclosure Information

Abstract

Sodium nitroprusside (NP) has recently gained wide acceptance as a relatively safe agent to achieve controlled hypotension during surgery.1 It is also effective in reducing ventricular afterload and preload in clinical conditions characterized by high left ventricular end-diastolic pressure, elevated mean arterial pressure, and acute myocardial ischemia.2

This drug offers the dual advantage of rapid onset of action and short half-life, which allows prompt cessation of its effect upon withdrawal and of a high rate of response with a high therapeutic index. The most dangerous aspect of NP therapy is cyanide toxicity,3 which clinically presents with central nervous system depression, metabolic disturbances, and severe hypotension. It may lead to death if not promptly discovered and adequately treated.4

Suggestions have been made to monitor NP administration during both short and long infusions with thiocyanate blood levels in order to detect cyanide toxicity. Levels higher than 10 mg/dl correlate well with toxic levels of cyanide.4 More recent studies recommend monitoring blood cyanide levels as a better indication of NP metabolism and of potentially lethal cyanide accumulation.5 We report a case of severe lactic acidosis following administration of NP to a patient who suffered an acute myocardial infarction complicated by persistent systemic hypertension and prolonged angina immediately after the acute event.

Case report

A 52-year-old white woman complained of sudden onset of severe, persistent, retrosternal chest pain radiating to both arms, accompanied by diaphoresis, dyspnea, light-headedness, and nausea. She had had no previous episodes of chest pain nor notable cardiovascular symptoms except . . .


 

References

Next Article: